Funnel Cloud, Mille Lacs
- When
- June 29, 1:36 PM CST
- Where
- Mille Lacs County, 0.48 mi E of Princeton
- Reported by
- Trained Spotter
- Coordinates
- 45.570, -93.590
A trained spotter reported a funnel cloud east of Highway 169.
Waves of severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. There were also several hail swaths that affected portions of the northwest, and western suburbs of the Twin Cities metro area based on the SHAVE project, trained spotters and the general public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Waves of severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. There were also several hail swaths that affected portions of the northwest, and western suburbs of the Twin Cities metro area based on the SHAVE project, trained spotters and the general public.
Specifically, one complex of severe storms developed during the early-mid afternoon hours near the Elk River, and drifted southward producing large hail from Elk River, to Rogers, Maple Grove, Plymouth and Eden Prairie.
The second wave of severe thunderstorms moved across far east central Minnesota and again produced large area from near Rush City, North Branch, south across the heart of the Twin Cities metro area before dissipating around sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 11:47 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1247 PM CDT MON JUN 29 2015 .UPDATE...TO INCLUDE 18Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 412 AM CDT MON JUN 29 2015 TODAY AND TONIGHT...SFC ANALYSIS SHOWS A LOW PRES CENTER IN CENTRAL IL...RESPONSIBLE FOR THE SHWRS/TSTMS OF YDA....ALONG WITH A CDFNT DRAPED OVER QUEBEC/ONTARIO/MANITOBA PROVINCES. IT IS THIS CDFNT... AS IT SINKS SWD ACRS THE AREA TDA...THAT WILL BE THE FOCUS FOR AFTN STRONG-TO-SEVERE CONVECTION. THE FIRST CONCERN FOR TDA WILL BE AREAS OF FOG OVER WRN WI TDA...RESULTING FROM A HIGHLY MOIST BLYR UNDER THE NIGHTLY INVERSION WITH CALM WINDS. A NUMBER OF SITES ARE REPORTING 1/4SM WITH CALM WINDS. THESE CONDS ARE NOT EXPECTED TO IMPROVE THRU DAYBREAK SO HAVE OPTED TO ISSUE A DENSE FOG ADVY FOR ALL THE W-CENTRAL WI COUNTIES THRU 9AM CDT THIS MRNG. GOING INTO THE AFTN HOURS...A FAIRLY EVIDENT H7 SHTWV TROF DISTURBANCE ON WV IMAGERY EARLY THIS MRNG RIDING SEWD FROM MANITOBA WITHIN PRONOUNCED NW FLOW ALOFT WILL AID IN CONVECTIVE DEVELOPMENT OVER MAINLY THE ERN HALF OF THE WFO MPX CWFA LATER TDA. THE AFOREMENTIONED PLENTIFUL LLVL MOISTURE WILL CONTRIBUTE TO DEWPOINTS IN THE LWR 60S FOR MUCH OF THE CWFA TDA. IN ADVANCE OF THE CDFNT...THIS MOISTURE POOLING WILL ALLOW MLCAPES TO INCRS TO ARND 1500 J/KG. MIDLVL LAPSE RATES OF 6-7 DEG C ALONG WITH MODEST SHEAR AND WEAK CAPPING WILL PROMOTE STRONG-TO-SEVERE TSTM DEVELOPMENT THIS AFTN INTO THIS EVENING. THE MAIN HAZARD LOOKS TO BE STRONG/DMGG WINDS IN ASSOCIATION WITH DOWNBURSTS AND OUTFLOW COLLISIONS...WITH SOME OF THE DEEPER CORES CAPABLE OF PRODUCING LARGE HAIL. THE BEST TIMING FOR A WINDOW FOR SEVERE WX LOOKS TO BE IN THE 3PM-9PM TIMEFRAME...MAINLY DUE TO PEAK HEATING OF THE DAY. THE BROAD SWATH OF THE SFC CDFNT COMBINED WITH THE PATH OF THE SHTWV ALOFT PUTS VIRTUALLY THE ENTIRE CWFA AT RISK...WHICH IS ALIGNED WELL WITH THE SWODY1 DEPICTION. THE LOSS OF HEATING SHOULD ALLOW FOR A DIMINISHING OF THE CONVECTIVE COVERAGE THIS EVENING...SLOWLY MOVING AWAY TO THE SOUTH AND EAST OVERNIGHT. THERE IS POTENTIAL FOR FOG REDEVELOPMENT OVERNIGHT INTO EARLY TUE MRNG...ESP SHOULD WINDS DROP OFF ONCE AGAIN. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 412 AM CDT MON JUN 29 2015 BY TOMORROW MORNING...THE NORTH TO SOUTH ORIENTED JET STREAK WILL BE OVERHEAD...WITH THE CENTER OF THE UPPER LEVEL TROUGH POSITIONED OVER THE GREAT LAKES. ALL THE FORCING WILL HAVE SHIFTED EAST OF OUR AREA. MEANWHILE...THE NEXT SHORTWAVE WILL BE TOPPING THE WESTERN RIDGE AND DIVE SOUTHEAST TOWARD THE DAKOTAS. THE JET STREAK WILL SHIFT TO OUR EAST...AND THE INCOMING SHORTWAVE AND PV ADVECTION WILL BE AIDED IN BRINGING LIFT INTO THE CENTRAL DAKOTAS BY THE UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE JET. AS WE HEAD INTO WEDNESDAY...THE LATEST GUIDANCE INDICATES THE FORCING WILL CONTINUE SOUTHEAST THROUGH THE DAKOTAS TOWARD IOWA...JUST SKIMMING WESTERN MN AND LEAVING EASTERN MN AND WESTERN WI DRY. SO...I ENDED UP TRIMMING THE EASTERN EXTENT OF THE POPS ON WEDNESDAY...AND LIKELY STILL HAVE BLED TOO FAR EAST BASED ON A BLEND OF THE NAM/GFS/SREF. THE ECMWF IS MORE BULLISH IN QPF AMOUNTS ACROSS THE EASTERN DAKOTAS AND SPREADS AMOUNTS OF 0.1-0.2" INTO WESTERN MN...WHICH IS WHY I BLED THE POPS EAST OF THE NAM/GFS/SREF. HOPEFULLY WE'LL SEE SOME CONVERGENCE IN THE GUIDANCE IN THE NEXT RUNS OF THE MODELS. I REDUCED QPF QUITE A BIT ACROSS WESTERN MN BASED ON THE NAM/GFS INDICATING THE FORCING WEAKENING/SKIMMING WESTERN MN...AND KEPT THE TWIN CITIES AREA DRY. THE THURSDAY SYSTEM HAS SLOWED DOWN A BIT WITH THE EC BEING A FEW HOURS FASTER THAN THE GFS IN BRINING DOWN THE NEXT SHORTWAVE IN THE NORTHWEST FLOW REGIME. THE EC STILL INDICATED LIGHT PRECIP SPREADING ACROSS THE AREA BY THURSDAY AFTERNOON...SO LEFT THE CHANCE POPS IN THE SUPERBLEND BE...BUT I WOULDN'T BE SURPRISED TO SEE THE PROGRESSION SLOWED DOWN IN THE COMING FORECASTS BASED ON THE TREND. IN FACT...THE GFS SOLUTION WANTS TO INDICATE THAT LOW LEVEL DRY AIR AND THE SURFACE HIGH OVER THE GREAT LAKES WILL KEEP THE PRECIP AT BAY ACROSS EASTERN MN AND WESTERN WI...SO WOULD NOT BE AT ALL SURPRISED IF THURSDAY ENDS UP TO BE A DRY DAY...WITH BETTER CHANCES FOR PRECIP THURSDAY NIGHT. LOOKING AHEAD TO INDEPENDENCE DAY WEEKEND...THE UPPER FLOW WILL BECOME MORE ANTICYCLONIC LATE FRIDAY AND FOR THE 4TH OF JULY...AHEAD OF A DEEP UPPER LOW PUSHING INTO ALBERTA. FOR OUR AREA...INDEPENDENCE DAY LOOKS DRY...WITH PARTLY CLOUDY SKIES AND HIGH TEMPERATURES NEAR 80. THAT UPPER LOW WILL CONTINUE EAST THROUGH SUNDAY AND REMAIN NORTH OF THE BORDER...BUT THE TRAILING COLD FRONT WITH THE SURFACE LOW COULD SPARK WIDESPREAD SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1248 PM CDT MON JUN 29 2015 VISIBLE SATELLITE IMAGERY TODAY ILLUSTRATES AN IMPRESSIVE LAYER OF SMOKE FILTERING ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA FROM THE WILDFIRES IN CANADA. THIS HAS MIXED DOWN TO THE SURFACE IN THE FORM OF A 6SM HZ AT SOME SPOTS...BUT PRIMARILY TO THE WEST OF THE TAF AREA. SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MN AND WEST CENTRAL WI THIS AFTERNOON...WITH TAF SITES BEING AFFECTED PRIMARILY BETWEEN 19Z MON AND 00Z TUE. THE STORMS HAVE THE POTENTIAL TO HAVE THE HIGHEST IMPACT AT KSTC-KMSP-KRNH-KEAU...WITH KAXN AND KRWF LIKELY TO ESCAPE THE ACTIVITY. MVFR CIGS/VSBYS ARE EXPECTED WITH THE SHOWERS/STORMS...AND COULD SEE SOME STRONG WINDS AND HAIL AT THE AFFECTED SITES. EXPECT THE PRECIP TO CLEAR OUT AROUND SUNSET...WITH MOST AREAS REMAINING VFR OVERNIGHT. COULD SEE SOME PATCHY FOG OVERNIGHT...BUT FOR THE MOST PART WINDS WILL STAY HIGH ENOUGH TO MINIMIZE THAT THREAT. DO EXPECT A DECENT PROBABILITY THAT KEAU AND KRNH WILL SEE LOW-END MVFR CIGS /1000-1500FT/ AROUND/AFTER DAYBREAK TUESDAY...AS LLVL MOISTURE FEEDS IN FROM THE NORTHEAST. NORTHWEST WINDS THROUGH TONIGHT...SHIFTING TO NORTHEAST FOR TUESDAY. SPEEDS GENERALLY AOB 10 KTS...WITH THE EXCEPTION OF OCCASIONAL HIGHER GUSTS THIS AFTERNOON. KMSP... TSRA MOST LIKELY TO IMPACT KMSP BETWEEN 2030Z AND 2230Z...WITH SHOWERS IN AREA THROUGH 02Z TUE. PREVALENT VFR CONDITIONS...ALTHOUGH MVFR CIGS/VSBYS QUITE POSSIBLE WITH THE THUNDER...ALONG WITH GUSTY WINDS. COULD SEE WISPS OF MVFR CLOUDS ATTEMPT TO SNEAK INTO EAST CENTRAL MN FROM WI AROUND DAYBREAK TUESDAY. AT THIS TIME...THINK THE DECK WILL STAY PRIMARILY EAST OF KMSP...SO HAVE NOT INCLUDED IT. /OUTLOOK FOR KMSP/ WED...VFR. WINDS ENE AT 5-10 KTS. THU...VFR WITH CHC MVFR -TSRA. WINDS SE AT 5-10 KTS. FRI...VFR WITH SLGT CHC MVFR -TSRA. WINDS WSW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JPC LONG TERM...SPD AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1250 PM CDT MON JUN 29 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1250 PM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS WEST CENTRAL WISCONSIN THROUGH MUCH OF MINNESOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT MUCH OF THE REST OF WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT MON JUN 29 2015
MNZ043-044-291845-
MORRISON-MILLE LACS-
119 PM CDT MON JUN 29 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILLE LACS AND
SOUTHEASTERN MORRISON COUNTIES...
AT 119 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF RUM
RIVER...OR 31 MILES EAST OF LITTLE FALLS...MOVING SOUTHEAST AT 35
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MILACA...FORESTON...BOCK AND PEASE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4587 9352 4558 9351 4578 9375 4594 9384
4599 9370
TIME...MOT...LOC 1819Z 316DEG 31KT 4591 9372
BORGHOFFThe Minneapolis radar (KMPX), 80 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
33 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A trained spotter reported a funnel cloud east of Highway 169.
There were several reports of hail west and south of Elk River. The largest hail stone was nickel size.
Numerous reports of large hail occurred for several minutes around the city of Otsego. The largest hail stone was golf ball size. The local emergency manager indicated some crop damage around Otsego.
Numerous reports of large hail occurred north, east and southeast of Rogers. The largest hail stone was quarter size.
Numerous reports of large hail occurred between Corcoran and Maple Grove, southeast toward Highway 55. The largest hail stone was two inches in diameter.
Large branches were blown down near Dallas and Berkshire road.
Numerous reports of large hail occurred around Plymouth, west of Plymouth, then southward toward the intersection of Interstate 494, and 394. The largest hail stone was golf ball size.
Several reports of large hail occurred near in the intersection of Highway 62 and Interstate 494, southward around Eden Prairie Center and the junction of 494 and 169. The largest hail stone was quarter size.
Several reports of hail occurred near the city of Prior Lake. The largest hail stone was ping pong size.
A tree was blown down in the Rush Lake area. Plus, sliding damage occurred due to the large hail and wind near Rush Lake.
Several reports of large hail occurred around Rush Lake, and Rush City. The largest hail stone was 3 inches in diameter.
Several reports of large hail occurred around the city of North Branch. The largest hail stone was tennis ball size.
Several reports of large hail occurred at and near Wyoming to Chisago City in southern Chisago County. The largest hail stone was quarter size.
Several reports of half dollar size hail around the town of Forest Lake.
Several reports of large hail occurred near Withrow, or north of Grant and east of Hugo. The largest hail stone was half dollar size.
Several reports of large hail occurred north of Columbus, southwest to the east of Ham Lake. The largest hail stone was ping pong size.
Several reports of large hail occurred around the city of Blaine. The largest hail stone was ping pong size. Hail damage to cars also occurred in the Lowes parking lot in Blaine.
Several reports of large hail occurred around the cities of Spring Lake Park, Fridley and Columbia Heights. The largest hail stone was ping pong size.
Several reports of large hail occurred near the intersection of Interstate 35 and 694. The largest hail stone was quarter size.
Several reports of large hail occurred northwest, west and southwest of the city of Plymouth. The largest hail stone was two inches in diameter.
Several reports of large hail occurred near the intersection of Interstate 494 and 394, south-southeast toward the city of Minnetonka. The largest hail stone was ping pong size.
Ping pong size hail was reported in the St. Paul, Highland Park area.
Several reports of large hail occurred in the city of Shakopee. The largest hail stone was quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576628, 576637, 577326, 576632, 576633, 576635, 576648, 576665, 576982, 576729, 576731, 576758, 576762, 576848, 577403, 576851, 576986, 576622, 576987, 576989, 576624, 576625, 577434, 576626, 576994, 576998, 577001, 577006, 577010, 577025, 577028, 577031, 577043, 577044, 577048, 577051.